Missouri, 2014

Hail and Damaging Winds in Missouri, July 7, 2014

July 7, 2014 · NWS EAX · 36 events in 21 counties and zones

On the evening of July 7th a long line of thunderstorms moved southward through northern Kansas and Missouri, bringing widespread wind damage to the area. While the reports were numerous and widespread the magnitude of the damage was pretty minimal, mostly being relegated to minor structure damage and tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 7th a long line of thunderstorms moved southward through northern Kansas and Missouri, bringing widespread wind damage to the area. While the reports were numerous and widespread the magnitude of the damage was pretty minimal, mostly being relegated to minor structure damage and tree damage. These storms were predominantly wind producers, since there was very little in the way of large hail. The storms finally became sub-severe around midnight, bringing only widespread heavy rain through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 5:55 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 7, 5:55 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT Mon Jul 7 2014

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 409 PM CDT MON JUL 7 2014

Challenging forecast for the short-term as there are several concern
that need to be addressed over the next 24 hours. The first of which
will revolve around the potential for severe weather tonight through
the overnight with widespread damaging winds a possibility with the
potential for a derecho event as well as large hail and perhaps even
few tornadoes with mesovortices along the line of storms. Another
threat with be the potential for flash flooding and river flooding
with widespread heavy rainfall.

This afternoon water vapor imagery shows an upper level trough
digging through the Dakotas. This trough will continue to dig as it
moves into the Upper Midwest tonight. This will force a cold front
into the Plains states. There are two main area we expect
thunderstorms to develop this evening. The first is across southern
Nebraska/northern Kansas in an area of differential heating south of
a decaying MCS. The second is an area currently developing along the
aforementioned cold front across northwestern Kansas. These storm
are expected to shift eastward this evening merging over
southeastern Nebraska and eastern Kansas. These storm are expected
to develop into a line of storms as it reaches the CWA.

Looking at the severe parameters the area will be very unstable with
2500-3500J/kg of CAPE, and abundant moisture with dewpoints in the
lower 70s. Shear is modest but nearly unidirectional. This will lead
us to the main threats originally being damaging winds and large
hail. The HRRR, GFS, and NAM by 04Z-06Z all develop a 60-70kt LLJ
punching into the back of this line of storms. It is reasonable to
think if these winds can be transported down to the surface we could
be looking a bow echo and perhaps a derecho event where we would
experience widespread damaging winds along the I-70 corridor.

The other concern (but by no means a lesser concern) is the
potential for flash flooding and river flooding. Model soundings
this afternoon indicate PWAT values of 2.00"-2.50" which is nearly
three standard deviations about normal for the beginning of July. As
such these storms will be extremely efficient rain producers and if
training or a large stratiform shield develops behind the main line,
flooding will be a concern. Most areas are reporting flash flood
guidance of 1.5"-2.0" per hour, as well as many rivers with
headwater guidance in the same range. These flooding concerns has
led to continue to the flash flood watch for most of the CWA.

Thunderstorms are expected to progress eastward to southeastward
over the CWA through the overnight producing damaging winds.
Although the potential for a tornado is low there still is the
chance for a mesovort along the line to produce a tornado. The
storms will exit the area by daybreak Tuesday.

Tuesday, temperatures behind this front will be much more manageable
with highs in the low to mid 80s with lower humidity values. Tuesday
afternoon high pressure will begin to build into the area setting
the stage for a "windows-wide" kind of night. Lows by Wednesday
morning will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 409 PM CDT MON JUL 7 2014

Overall confidence in forecast through Friday is moderately high.
The medium range global models remain in reasonably good agreement
during this period with an upper trough over the eastern U.S. and an
upper ridge from the Rockies westward. Northwest flow lies
in-between with surface high pressure over the region on Wednesday
gradually retreating to the east. Slightly below average
temperatures and lower than normal humidity levels are expected to
gradually increase towards the end of the work week as the boundary
layer veers to a more southerly direction. Still looking at a chance
for elevated convection Thursday afternoon into Friday morning as
isentropic ascent and a warm front lift through the CWA.

The weekend and the early part of next week are more uncertain as
there is considerable difference between the GFS and ECMWF. However,
this forecast leans more heavily on the previous model consensus and
latest GFS as the 12z ECMWF has become a significant outlier as it
closes off a large upper low over southeast Canada and sends a
backdoor cold front through the central U.S. Looks more early Spring
with progged h8 temperatures of 6C-8C by Monday night. Favoring the
previous model consensus and latest GFS suggests a more moderate
stance with seasonal temperatures over the weekend and modest
cooling on Monday. Rain chances are based more on climate with no
discernible signals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON JUL 7 2014

The primary issue for the prevailing TAF period will be timing a line
of thunderstorms that are currently ongoing across portions of
Nebraska and southwestern Iowa. This line of storms will propagate
southward towards the terminals this evening, and are expected to
reach the terminals between a 02-04Z timeframe at STJ and 03-05Z at
both MCI and MKC. This system will have the potential for very strong
winds as it moves through, thus have included a tempo group for
variable thunderstorm winds and decreased visibility. Will adjust
the timing if needed as this line nears the terminals. Light to
moderate rain will also be associated with this line of storms which
may cause water runoff issues on paved surface areas. Showers and
thunderstorms will continue through tomorrow morning before exiting
the area. Behind this system cloud cover will decrease and winds will
become light initially before picking up out of the north as diurnal
heating helps to mix out the lower atmosphere by late tomorrow
morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ025-102>105.

MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ001>008-011>017-
     020>025-028>033-037>040-043-044.

&&

SHORT TERM...73
LONG TERM...MJ
AVIATION...PMM
Hazardous weather outlook, Jul 7, 5:49 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT MON JUL 7 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
649 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK
 ACROSS NORTHEAST KANSAS AND AREAS NEAR AND NORTH OF I-70 TONIGHT.
 DAMAGING WINDS...LARGE HAIL AND POSSIBLY A FEW TORNADOES ARE
 POSSIBLE. IN ADDITION...HEAVY RAIN AND FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Worth

When
July 7, 6:48 PM CST to 6:51 PM CST
Where
Worth County, 0.53 mi E of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -94.610

Law enforcement near Worth, Missouri reported a 60 to 70 mph wind gust.

Thunderstorm Wind, Mercer

When
July 7, 7:28 PM CST to 7:31 PM CST
Where
Mercer County, 0.69 mi S of Mercer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.510, -93.530

A member of the public reported a 60 mph wind gust near Mercer, Missouri.

Thunderstorm Wind, Harrison

When
July 7, 7:33 PM CST to 7:38 PM CST
Where
Harrison County, 2.13 mi SW of Cainsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.405, -93.793

Several trees were reported down, blocking Route B, 2 miles south of Cainesville.

Thunderstorm Wind, Harrison

When
July 7, 7:38 PM CST to 7:41 PM CST
Where
Harrison County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -94.030

A member of the public reported a 60 mph wind gust via social media.

Thunderstorm Wind, Harrison

When
July 7, 7:40 PM CST to 7:45 PM CST
Where
Harrison County, 1.06 mi NE of Mitchellville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.232, -94.068

Several trees were down across Route 69, 2 to 3 miles south of Bethany.

Thunderstorm Wind, Harrison

When
July 7, 7:47 PM CST to 7:52 PM CST
Where
Harrison County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -94.030

A few 2 to 4 inch tree limbs were reported snapped in Bethany, Missouri.

Thunderstorm Wind, Harrison

When
July 7, 7:48 PM CST to 7:51 PM CST
Where
Harrison County, 0.69 mi S of Gilman City
Measured
52 kt (60 mph) estimated gust
Reported by
Airplane Pilot
Coordinates
40.140, -93.870

An airplane pilot reported a 60 mph wind gust near Gilman City, Missouri.

Hail, Holt

When
July 7, 8:02 PM CST
Where
Holt County, 0.53 mi E of Oregon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.980, -95.140

Thunderstorm Wind, Grundy

When
July 7, 8:04 PM CST to 8:09 PM CST
Where
Grundy County, 0.4 mi NE of Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.085, -93.616

A large tree limb was reported snapped and laying across Lulu St. in Trenton.

Thunderstorm Wind, Buchanan

When
July 7, 8:14 PM CST to 8:17 PM CST
Where
Buchanan County, 1.27 mi ESE of St Joseph
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.760, -94.830

A storm chaser reported an estimated 70 mph wind gust near St. Joseph.

Thunderstorm Wind, Sullivan

When
July 7, 8:15 PM CST to 8:20 PM CST
Where
Sullivan County, Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.200, -93.120

Several large tree limbs were reported snapped in Milan, Missouri.

Thunderstorm Wind, Grundy

When
July 7, 8:18 PM CST to 8:23 PM CST
Where
Grundy County, 0.28 mi WSW of Trenton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.078, -93.625

A large tree was snapped and laying across Crowder Road, near Trenton.

Thunderstorm Wind, De Kalb

When
July 7, 8:30 PM CST to 8:33 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Several 3 to 4 inch tree limbs were snapped in Cameron, Missouri from strong winds.

Thunderstorm Wind, De Kalb

When
July 7, 8:32 PM CST to 8:35 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.740, -94.240

Law enforcement reported a 60 mph wind gust near Cameron, Missouri.

Thunderstorm Wind, Livingston

When
July 7, 8:34 PM CST to 8:39 PM CST
Where
Livingston County, 0.41 mi SSW of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.794, -93.552

A large tree limb was reported snapped on Locust Street in Chillicothe, Missouri.

Thunderstorm Wind, Caldwell

When
July 7, 8:35 PM CST to 8:40 PM CST
Where
Caldwell County, 2.2 mi ENE of Barwick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.714, -94.093

A tree fell on a house on Route W near Cameron, Missouri.

Thunderstorm Wind, Platte

When
July 7, 8:45 PM CST to 8:50 PM CST
Where
Platte County, 2.29 mi WNW of Hoover
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.383, -94.720

Several trees were down across Highway HH and B and E Highways near Ridgely, Missouri.

Thunderstorm Wind, Adair

When
July 7, 8:45 PM CST to 8:48 PM CST
Where
Adair County, 0.53 mi W of Irk Cannon Mem Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.100, -92.540

Peak wind gust measured at the ASOS station in Kirksville, Missouri measured a 67 mph wind gust.

Thunderstorm Wind, Macon

When
July 7, 8:55 PM CST to 8:58 PM CST
Where
Macon County, Atlanta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -92.480

A trained spotter near Macon reported a 65 mph wind gust.

Thunderstorm Wind, Linn

When
July 7, 9:02 PM CST to 9:05 PM CST
Where
Linn County, 1.06 mi E of Marceline
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.720, -92.950

Public reported a 70 mph wind gust near Marceline, Missouri.

Thunderstorm Wind, Platte

When
July 7, 9:13 PM CST to 9:18 PM CST
Where
Platte County, 2.79 mi NNE of Hoover
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.407, -94.658

A large tree was down across Highway B and Covered Bridge Road near Edgerton, Missouri.

Thunderstorm Wind, Clay

When
July 7, 9:22 PM CST to 9:25 PM CST
Where
Clay County, 1.48 mi SSE of Smithville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -94.570

Filled water cans flew off the porch in estimated 65 mph winds near Smithville, Missouri.

Thunderstorm Wind, Jackson

When
July 7, 9:25 PM CST to 9:28 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.120, -94.550

A trained spotter in North Kansas City reported a 63 mph wind gust.

Thunderstorm Wind, Clay

When
July 7, 9:35 PM CST to 9:38 PM CST
Where
Clay County, 2.12 mi NE of Bigham Hgt
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.270, -94.550

An estimated 60 to 70 mph wind gust was reported by a trained spotter in North Kansas City.

Thunderstorm Wind, Randolph

When
July 7, 9:40 PM CST to 9:45 PM CST
Where
Randolph County, 0.76 mi SSW of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.409, -92.433

A large tree was snapped and laying across McKinsey Street in Moberly.

Thunderstorm Wind, Clay

When
July 7, 9:42 PM CST to 9:45 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.210, -94.560

A trained spotter reported a 60 mph wind gust and several tree limbs down near Gladstone.

Thunderstorm Wind, Platte

When
July 7, 9:49 PM CST to 9:52 PM CST
Where
Platte County, 1.27 mi ENE of Platte Woods
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.240, -94.650

Amateur radio operator reported a 60 mph wind gust near Platte Woods.

Thunderstorm Wind, Saline

When
July 7, 9:52 PM CST to 9:57 PM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.120, -93.200

Power lines were reported down near Marshall, Missouri.

Thunderstorm Wind, Saline

When
July 7, 9:52 PM CST to 9:55 PM CST
Where
Saline County, Sweet Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.970, -93.420

Law enforcement reported a 70 mph wind gust near Sweet Springs.

Thunderstorm Wind, Jackson

When
July 7, 10:03 PM CST to 10:06 PM CST
Where
Jackson County, 0.54 mi E of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -94.520

A trained spotter reported a 60 mph wind gust near Grandview.

Thunderstorm Wind, Howard

When
July 7, 10:10 PM CST to 10:15 PM CST
Where
Howard County, 0.54 mi E of Fayette
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.150, -92.690

Several trees and numerous power lines were down across the entire county from strong thunderstorm winds.

Thunderstorm Wind, Pettis

When
July 7, 10:12 PM CST to 10:15 PM CST
Where
Pettis County, Sedalia
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.700, -93.230

The ASOS station in Sedalia reported a 60 mph wind gust.

Thunderstorm Wind, Pettis

When
July 7, 10:18 PM CST to 10:21 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.700, -93.230

A trained spotter reported a 60 mph wind near Sedalia.

Thunderstorm Wind, Jackson

When
July 7, 10:21 PM CST to 10:24 PM CST
Where
Jackson County, Blue Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.020, -94.280

Emergency manager in Blue Springs reported a 58 mph measured wind gust.

Thunderstorm Wind, Cass

When
July 7, 10:27 PM CST to 10:30 PM CST
Where
Cass County, Belton
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.820, -94.530

A trained spotter in Belton reported a 62 mph wind gust.

Thunderstorm Wind, Cass

When
July 7, 10:40 PM CST to 10:45 PM CST
Where
Cass County, 0.88 mi SE of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.560, -94.190

Multiple trees were down at Garden Hill Mobile Home Park. A tree fell into and damaged a structure near Garden City, Missouri.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534736, 534737, 534720, 534738, 534722, 534723, 534739, 534719, 534724, 534754, 534725, 534726, 534727, 534740, 534728, 534729, 534730, 534741, 534742, 534743, 534731, 534744, 534755, 534745, 534732, 534746, 534747, 534733, 534748, 534749, 534734, 534750, 534751, 534752, 534753, 534735.